You know I really do despair sometimes at the unthinking attitude of some of our health professionals. As a patient, it certainly pays to be on your toes but unfortunately not everyone is able to 'supervise or manage' their own conditions - trusting instead in people who are supposed to know what they are doing.
Today is my first day on Apixaban. Last week my doctor (no it's not him, he's first class) prescribed the medicine and he said lower your warfarin dosage until INR reaches 2.0 and then immediately start the apixaban. This was last Thursday. I rang my warfarin clinic and asked how folk normally go about this. My last INR, a week earlier, had been 3.1. Does one reduce the dosage over time, if so by how much?
Just stop taking it now they said.
OK, but the weekend is coming up, no blood tests, how quickly might it drop to 2.0?
Oh, it will be completely out of your system in 72 hours.
But I have AF, I don't want it completely out of my system - just down to 2.0.
I was getting nowhere so took over the management of it myself. On Friday I reduced my normal dosage by a third, on Saturday by a half and on Sunday didn't take any at all. Monday morning, following a finger prick at the hospital, my INR is 2.1. Success. Apixaban commenced at 9am and a nice big plate of broccoli for lunch to get rid of the warfarin residue.
But what might have happened had I followed 'expert' clinical advice? I might have stopped taking my warfarin straightaway last Thursday and have been unprotected from stroke throughout the latter half of the weekend. Slimish chance agreed but haven't you heard of 'Sod's Law'?
I appreciate that everyone is different and we would all experience different dispersal rates if we redcuced our warfarin dosages however, to knowingly accept that a patient will go below therapeutic range, seemingly without any concern, cannot be right. In hindsight, I think such a changeover should start at the beginning of the week with access to daily blood tests - you'd only need a couple at most - not on a Thursday.
Take care everyone........